Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Lipodystrophy or wasting?
Nov 16, 1999

Cal,this is Rob, your old friend from Santa Cruz days!

Alan and I are both still alive and relatively healthy. Both Alan and I are on combination therapy with both of us on Crixivan. I am also on Combivar, while Alan is also DDI and D4T. We both have T's around 500, and undetectable viral load. I have been on the same meds for over three years. My question relates to the phenomenon of lipodystrophy. Both of us have experiences wasting of fat from our arms, legs and face, especially Alan. We have not seen any fat increase around the stomach or neck, so I am not whether or not its lipodystrophy. With T-cells over 500 and undetectable load, can this be attributed to wasting? We both also do nutritional supplements and go to the gym almost every day. In spite of all that, Alan's face appears substantially more sunken in during the past two years, and he is even thinking of facial implants to improve his appearance. Do you think that such surgery would cause any problems? Is there anything that could reverse this condition? Hope to hear from you. Your old friend, Rob

Response from Dr. Cohen

Hey Rob. Thanks for the note. I'll send a more personal note as well, but thought I'd post this here - since it is a general concern.

First - this does not sound like wasting - it sounds more like lipodystrophy - or to be more specific - lipoatrophy - meaning loss of fat. Lipodystrophy just means abnormal changes in fat in the body - which can be either increases in the belly and neck (also called lipohypertrophy) or loss of fat. The loss of fat tends to be in the face, arms and legs - more prominent veins is what most notice first in the legs, and sunken cheeks or loss in the temples is what we see in the face. When body composition is analyzed - what is clear so far is that most are not losing muscle at all - and even the total amount of fat in the body may be the same - but the fat may be changing in how it sits on the body. (Wasting is usually a loss of not only fat but muscle and is seen in those who are sick from uncontrolled illness - but isn't expected when people are doing well in terms of HIV control.)

Why is this happening?? Well, for years now, there are reports of changes in the body, with mixed reports of fat increases in the belly and decreases elsewhere. And most of these reports happened as the protease inhibitors came into widespread use. So the first assumption was that this was a side effect of these meds. And that appears to be at least partly the case - Several studies show an increase in the frequency of these changes in those taking the PI's - or at least in some of the PI's. We don't have as much information in those taking either Saquinavir (brand name Fortovase) or Amprenavir (brand name Agenerase) - and there is a possibility that this problem will happen to different degrees depending on which PI is used. This problem may have some relationship to changes in the measurements of blood fats - cholesterol and triglycerides - which tend to increase on several of the PI's but again less with the two mentioned above. But some studies show that the body changes and blood fat changes are not connected.... so the story is still complex.

Further boosting the concern that at least some of the blame is with the PI's comes from "switch" studies - in which practitioners have replaced the PI with a nonnuke - in your case in would be using something instead of the Crixivan/indinavir. The choice of what to use instead is usually either nevirapine or efavirenz (Viramune or Sustiva). The initial reports from switch studies suggests some reversal in these changes - though it may take at least six months for some improvement to be noted. But the reports are few in number and the jury is still coming in to give a full report...

More recent studies have also evaluated what role the nucleosides might be playing. A few recent studies suggest that d4T may be partly more to blame than AZT. Most of these studies show, as with your story, that it does happen with either d4T or AZT containing regimens - but may be a bit more on the d4T combinations. But the problem is we don't know if the d4T is to blame - or just getting blamed since it is used more often recently, and this condition was noticed recently, and maybe the total amount of prior antivirals used before the d4T were the problem. Or maybe you and Alan just have different responses to these meds - and he is more vulnerable to these effects in ways we don't yet understand. In some studies there are factors that predict who can develop these conditions - both older age and lowest CD4 count show up as risk factors as well (I forget which of you is older)... So that part of the equation is sadly too unclear for now to know what if anything to do with it...

So then what to do? Well - whatever is done should be done carefully - since as you know HIV can wreak havoc if uncontrolled... And knowing what to switch from, and use instead - comes from a careful history of which meds where used in the past, and a prediction of which alternative combinations could work that MIGHT have less of this problem. As for surgery - I haven't heard of any good reports yet - and a few unhappy results as well.

But it is one of the more frustrating aspects of HIV care right now since we know far less than we need to know in order to reverse this condition. And we have precious few studies that show how to improve things. There are stories and guesses - but we are still months away from the results of some of them. Until the results are in - a smart HIV practitioner can make a best guess and try substituting one med for another - and sometimes we do see reversal. And from what you describe it is worth a shot.

Hope that helps... CC



Previous
A Note On Naltrexone For Cal Cohen
Next
Mucous and Blood in Stool

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement